Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Cleveland, OH

May 1, 2003Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 1, 2003, 4:37 PM EDT for Medina County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:37 PM EDT (20:37 UTC)
Expired
May 1, 2003, 5:30 PM EDT
In force
53 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Medina County, OH

The radar

The Cleveland radar (KCLE), 30 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS51 KCLE 012037
SVRCLE
OHC103-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
437 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO...

* UNTIL 530 PM EDT

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF LODI...OR ABOUT 11 MILES
  SOUTH OF MEDINA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LODI
  MEDINA
  WADSWORTH

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4127 8168 4103 8168 4102 8205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 1, 3:20 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT THU MAY 1 2003

MOST OF AREA CRNTLY IN A SEVERE THUNDERSTORM WATCH. WL NEED TO KP
LKLY/CAT POPS FOR CWA OVRNGT FOR CONVECTION THIS EVG.  ALSO
MESOETA/ETA CONTINUE WITH UP VV THRU THE 1ST HALF OF THE NIGHT AS
FVRBL DYNAMICS AND A DISTURBANCE ON THE FRONT MOVES THRU.  FOR
FRIDAY DP MSTR RMNS IN PLACE ACRS CWA BHND CDFNT.  NO MAJOR FORCING
IN PLACE FOR THE DAY BUT WITH N/NELY FLOW AND COLD AIR IN PLACE WL
CONT WITH A CHANCE OF SHOWERS.  FRIDAY NIGHT HIGH PRES STARTS TO BLD
IN FM THE NORTH ALTHOUGH MSTR TAKES ALL NIGHT AND THEN SOME TO GET
OUT OF THE AREA SO WL JUST CONTINUE WITH CLDS THRU THE NIGHT. SAT
SHOULD TURN OUT OK AFTER GETTING RID OF THE CLDS IN THE MORNING.

WRKZFP OUT
MISCLE IN A FEW

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, May 1, 7:06 AM EDT, 9 hours 31 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
706 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS WILL BE A POSSIBILITY OVER MUCH OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA TODAY AND TONIGHT. THE GREATEST
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS. SCATTERED
THUNDERSTORMS ARE LIKELY ACROSS NORTHERN OHIO ESPECIALLY NORTHWEST
OHIO  THIS MORNING BUT THE MOST LIKELY TIME OF OCCURRENCE OF ANY
SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VRCEK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:17 PM EDTSevere Thunderstorm WarningCLESandusky43 min
May 1, 4:23 PM EDTSevere Thunderstorm WarningCLEHuron67 min
May 1, 4:34 PM EDTSevere Thunderstorm WarningCLETrumbull56 min
May 1, 4:45 PM EDTSevere Thunderstorm WarningCLEAshland60 min
May 1, 5:05 PM EDTSevere Thunderstorm WarningCLEMarion40 min
May 1, 5:08 PM EDTSevere Thunderstorm WarningCLERichland52 min
May 1, 5:30 PM EDTSevere Thunderstorm WarningCLECrawford60 min
May 1, 6:27 PM EDTSevere Thunderstorm WarningCLESummit48 min
May 1, 6:52 PM EDTSevere Thunderstorm WarningCLEMarion53 min
May 1, 7:05 PM EDTSevere Thunderstorm WarningCLECrawford55 min
May 1, 7:42 PM EDTSevere Thunderstorm WarningCLETrumbull48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.